Iowa, 2010Flooding in Iowa, August 10 to 13, 2010
August 10 to 13, 2010 · NWS FSD · 2 events in 2 counties and zones
After water levels on the Floyd River rapidly dropped by the start of August, an episode of heavy rain again caused moderate to major flooding along the Floyd and West Branch Floyd Rivers from August 10th to August 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After water levels on the Floyd River rapidly dropped by the start of August, an episode of heavy rain again caused moderate to major flooding along the Floyd and West Branch Floyd Rivers from August 10th to August 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 10, 5:06 AM CST, 54 minutes earlier.
Area forecast discussion, Aug 10, 5:06 AM CST, 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 AM CDT TUE AUG 10 2010
.DISCUSSION...
A BIT HECTIC WITH STORMS MOVING THRU THE FSD AREA EARLY THIS MORNING.
ANOTHER NOCTURNAL MCS LIFTING THRU THE AREA EARLY THIS MORNING...
ON NOSE OF INCREASING LLJ...AND ON NOSE OF NRN END OF SUBTROPICAL
WAVE. EVENING PWAT IN EXCESS OF 2 INCHES ON KOAX RAOB...SO ALL SET
FOR HEAVY RAIN WITH STORMS THIS MORNING...ESPLY IN WARM ADVECTION
WING AHEAD OF STRONG MCV PUSHING THRU WRN CWA. SHORT RANGE MODELS
HANDING CURRENT SUB MESOSCALE TSRA ACTIVITY ABOUT AS AWFUL AS ONE
COULD SHORT OF NOT HAVING ANYTHING AT ALL...WITH EXCEPTION OF HRRR
WITH AN EWRD SHIFT. BIGGEST CHALLENGES SURROUND THE FLASH FLOOD
WATCH...AND CONVECTIVE THREAT THRU THE NEXT 18H.
MCV WL CONTINUE TO MOVE NORTHWARD QUICKLY THIS MORNING...ACTUALLY
EXITING THE AREA IN THE 12Z-15Z WINDOW...DRAGGING WAA WING NEWRD.
THERE WL CONTINUE TO BE A MINIMAL DAMAGING WIND THREAT WITH STORMS
MOVING TO THE NE. STORMS HAVE BECOME FAIRLY OUTFLOW DOMINANT...BUT
QUESTION IS HOW FAR BNDRY COULD PUSH SWRD AS MAIN STORMS LIFT NEWRD
AND LEAVE SRN END BEHIND. THIS WL BE IMPORTANT AS TO POTENTIAL
REDEVELOPMENT DURING THE AFTN AND EVNG...WITH NRN STREAM WAVE
PUSHING OVR RIDGE. EXPECTED THAT INSTABILTITY WL REBOUND TO
1500-2000 J/KG BY EARLY AFTN. SHEAR IS SOMEWHAT MARGINAL..BUT 0-6KM
DEEP LAYER SHEAR OF 20-30 KTS...AND POTENTIALLY ARND 15 KTS OF 0-1KM
SHEAR. NOT MUCH CAPPING INDICATED...SO WL PROBABLY GO CONVECTIVE
FAIRLY QUICKLY...WITH LOCATION STILL SOMEWHAT IN QUESTION EXACTLY
WHERE MAY REDEVELOP...ESPLY WITH OUTFLOW NOT CAPTURED IN MODEL SLNS.
WL CONTINUE FLASH FLOOD WATCH...EXPANDING THRU NRN TIER TO MEET UP
WITH NORTHERN NEIGHBORS EARLIER ISSUANCE. AFTER EARLY MORNING
RAINFALL OF 1-2.5 INCHES/HR RATES...WL BE LOOKING FOR MORE STORMS TO
DEVELOP BETWEEN JAMES VLY AND I29...FEATURING EQUALLY HEAVY
RAIN...BUT ALSO A MORE NOTABLE SVR THREAT... FAVORING WIND/TOR. BAND
WL WORK EWRD THRU THE EVENING...AND EXIT AS LARGE SCALE WAVE EXITS
LATE EVENING...AND LOW LVL CONVERGENCE BNDRY SHIFTS EWRD.
OTHERWISE...SOME VERY OPPRESSIVE DWTPS THRU ERN NEBRASKA JUST TO N
OF SYNOPTIC WMFNT ARND I 80...AND WL SEE DWPTS CLIMB AFTER GETTING
EARLY RECYCLING FROM RAINFALL. OUTFLOW BNDRY COULD MESS UP THE HEAT
ADVY IF GETS TOO AGGRESSIVE AN EARLY MORNING PUSH...SOMETHING TO
MONITOR. RIGHT NOW...LOOKING FOR AFTN HEAT INDEX TO REACH 105 IN
SMALL AREA OF FAR SERN CWA...AND WL COVER THRU 00Z.
WED/WED NIGHT AND EARLY THU STILL APPEAR TO BE A QUIET PERIOD WITH
RIDGING ALFT. WITH WK SFC FLOW...MAY GET A LITTLE EARLY MORNING FOG
IN WAKE OF THE EXITING CONVECTION...BUT WL ALSO SEE DWPTS PUSH BACK
TO OPPRESSIVE LEVELS. MAY BE DEALING WITH SOME HEAT HIGHLIGHT ISSUES
AGAIN THRU FAR SRN CWA BOTH WED/THU...WITH THE MOISTURE AGAIN
POOLING NEAR LOCATION OF LOW LVL BNDRY TO THE S. NOT OUT OF THE
QUESTION THAT ISOLD CONVECTION COULD DEVELOP TOWARD SCNTRL SD WED
EVNG...BUT THESE STORMS WOULD TEND TO BE NEARLY STATIONARY OR DRIFT
TO S BASED ON WIND PROFILE.
BY EARLY THU...ANOTHER UPR IMPULSE WL PUSH INTO THE RIDGE AND
BRING THREAT FOR SOME ELEVATED CONVECTION EARLY IN THE DAY THRU
WRN/NRN CWA...BUT BETTER CHC LOOKS TO TAKE OFF BY LATER AFTN.
WL HAVE WARM FRONTAL BNDRY PUSHING NWRD...AND TIMING COULD BE
INTERESTING TO SVR THREAT AS WELL. GOOD LLJ CONVERGENCE...EDGE OF
CAP WITH THU NIGHT SYSTEM WOULD AGAIN SEEM TO SUGGEST THREAT FOR
MCS DEVELOPMENT NEAR AREA...AND INCREASED POPS TOWARD LKLY WRN/NRN
CWA.
NOT MANY CHANGES MADE BEYOND THU NIGHT...AND WL WATCH FOR PASSAGE OF
MAIN NRN STREAM TROUGH IN TRANSITION TOWARD NW FLOW ARND FRI EVNG.
TIMING NOT SETTLING ON PASSAGE OF SYSTEM. BNDRY ON THU NIGHT EARLY
FRI SHUD SLOW IN WAIT FOR MAIN TROUGH...WHICH CUD REFOCUS CONVECTIVE
DEVELOPMENT THRU SERN HALF OF AREA ON FRIDAY NIGHT. /CHAPMAN
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR IAZ001.
HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
IAZ021-022-031-032.
MN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MNZ097-098.
NE...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
NEZ014.
SD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR SDZ039-040-054>056-
060>062-065>069.
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR SDZ038-050-052-053-
057>059-063-064.
&&Hazardous weather outlook, Aug 10, 5:25 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 AM CDT TUE AUG 10 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
625 AM CDT TUE AUG 10 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE TO LIFT NORTHEAST ACROSS EASTERN
SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA EARLY THIS
MORNING. A FEW STORMS MAY PRODUCE WINDS OF 40 TO 60 MPH...AND
HEAVY RAINFALL WITH UP TO 2 TO 3 INCHES PER HOUR RATES COULD
PRODUCE SOME FLASH FLOODING...ESPECIALLY IN URBAN AREAS.
AFTER A BREAK FROM PRECIPITATION DURING THE MID TO LATE MORNING
HOURS...ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO
REDEVELOP EARLY TO MID AFTERNOON. THE MOST LIKELY AREA FOR THIS
REDEVELOPMENT WILL BE AROUND THE INTERSTATE 29 CORRIDOR...WITH
STORMS PUSHING EAST THROUGH EARLY EVENING. THESE STORMS WILL
GENERALLY BE CAPABLE OF PRODUCING DAMAGING WINDS UP TO 70
MPH...HAIL TO HALF DOLLAR SIZE... AND PERHAPS A TORNADO EARLY IN
THE DEVELOPMENT CYCLE THROUGH EARLY EVENING. HEAVY RAINFALL AND
FLASH FLOODING WILL ALSO BE A THREAT.
FLOODING...
RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR AN
EXTENDED PERIOD. MINOR RIVER FLOODING IS ALSO OCCURRING OVER
PARTS OF THE VERMILLION RIVER NEAR WAKONDA...AND ON THE LITTLE
SIOUX RIVER NEAR LINN GROVE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY
THURSDAY...MAINLY NORTH OF A LINE FROM MARSHALL TO YANKTON.
SIGNIFICANT DEVELOPMENT OF THUNDERSTORM WILL BE POSSIBLE BY LATE
AFTERNOON AND EARLY EVENING. AT THIS TIME...THE GREATEST CHANCE
FOR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE
ALONG AND NORTH OF INTERSTATE 90. HEAVY RAINFALL IS ALSO PROBABLE
SHOULD STORMS ORGANIZE THURSDAY NIGHT.
ADDITIONAL THUNDERSTORMS ARE EXPECTED ON FRIDAY INTO FRIDAY
NIGHT... WITH THE THREAT FOR HEAVIER RAINFALL AND PERHAPS
ISOLATED SEVERE STORMS THROUGH NORTHWEST IOWA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 10, 3:45 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 AM FLASH FLOOD 3 SE SIOUX FALLS 43.51N 96.69W
08/10/2010 MINNEHAHA SD TRAINED SPOTTER
1 FOOT OF WATER IN INTERSECTION OF 26TH AND ALPINE.
&&
JCHAPMANLocal storm report, Aug 10, 4:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 AM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 AM FLASH FLOOD LUVERNE 43.65N 96.21W
08/10/2010 ROCK MN LAW ENFORCEMENT
SOUTH DONALDSON IS UNDER WATER AS WELL AS PORTIONS OF
HIGHWAY 75.
&&
KWEISSERLocal storm report, Aug 10, 5:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 AM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD HILLS 43.53N 96.36W
08/10/2010 ROCK MN COUNTY OFFICIAL
2.20 INCHES OF RAIN WITH LOW LYING AREAS UNDER WATER.
&&
GHFlood, Sioux
- When
- August 10, 6:00 AM CST to August 13, 6:00 PM CST
- Where
- Sioux County, 2 mi W of Hospers to 1 mi SSW of Maurice
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.070, -95.920
Heavy rain caused moderate to major flooding on the Floyd and West Branch Floyd Rivers, flooding farmland, other lowlands, and some roads. The river both rose and fell rapidly, cresting at 5.84 feet above flood stage at Alton on August 12th.
Flood, Plymouth
- When
- August 10, 6:00 AM CST to August 13, 6:00 PM CST
- Where
- Plymouth County, 6.05 mi NE of Seney to 1.84 mi SE of Struble
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 42.912, -96.046
Heavy rain caused moderate to major flooding of farmland, other lowlands, and some roads along the Floyd and West Branch Floyd Rivers, flooding farmland, other lowlands, and some roads. The river both rose and fell rapidly between August 10th and August 13th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, August 10 to 12, 20101 death · 4 injured · $52 million · EF0 · 64 events
- Flash Flooding and Flooding in Puerto Rico, August 10, 20101 death · 5 events
- Hail and Damaging Wind in Idaho, August 10, 20101 death · 1.75 in hail · 4 events
- Tornado and Flash Flood in North Dakota, August 10 to 11, 2010$15,000 · EF2 · 2 events
- Flash Flooding and Hail in Arkansas, August 10 to 13, 2010$266,000 · 1 in hail · 18 events
- Flood in Iowa, August 10 to 16, 2010$500,000 · 1 event
- Flash Flood and Lightning Strike in Iowa, August 10, 2010$350,000 · 2 events
- Damaging Winds in Missouri, August 10, 20101 injured · $200,000 · 61 kt wind · 3 events
- Flash Flood in Iowa, August 10, 2010$100,000 · 1 event
- Flash Flood in Illinois, August 10, 2010$50,000 · 1 event
- Flash Flooding and Damaging Winds in Minnesota, August 10 to 11, 2010$30,000 · 59 kt wind · 9 events
- Heat in Kentucky, August 10, 201026 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257574, 257576.